Massachusetts, 2016

High Wind and Strong Wind in Massachusetts, January 13, 2016

January 13, 2016 · NWS BOX · 6 events in 6 counties and zones

Strong low pressure in the Gulf of Maine combined with approaching high pressure to develop a very strong pressure gradient over southern New England. This resulted in strong, sometimes damaging winds across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong low pressure in the Gulf of Maine combined with approaching high pressure to develop a very strong pressure gradient over southern New England. This resulted in strong, sometimes damaging winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 13, 5:20 AM EST, 59 minutes earlier.

Area forecast discussion, Jan 13, 5:20 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
520 AM EST WED JAN 13 2016

.SYNOPSIS...
STRONG LOW PRESSURE IN THE MARITIMES WILL BRING WINDY AND COLD
CONDITIONS TODAY. WINDS DIMINISH TONIGHT BUT THE COLD REMAINS
THROUGH THURSDAY. MILDER AIR RETURNS FRIDAY AHEAD OF A RAPIDLY
INTENSIFYING COASTAL STORM WHICH WILL BRING RAIN AND STRONG WINDS
NEAR THE COAST AND MIXED PRECIPITATION WELL INLAND. QUIETER COLD
WEATHER FOLLOWS FOR SUNDAY ON THROUGH THE FOLLOWING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BAND OF SNOW SHOWERS/SQUALLS MOVING ACROSS CAPE COD WILL EXIT
OFFSHORE DURING THE NEXT HOUR OR 2 AS MID LEVEL TROF AXIS LIFTS
TO THE NE.

MAIN WEATHER STORY TODAY WILL BE THE STRONG WINDS IN THE WAKE OF
DEEPENING LOW PRES MOVING THROUGH THE MARITIMES. VERY TIGHT
PRESSURE GRADIENT AND FORECAST SOUNDINGS SHOW STEEP LOW LEVEL
LAPSE RATES WHICH WILL SUPPORT WIND GUSTS TO 40-50 MPH. STRONGEST
OF THE WIND WILL BE THIS MORNING WITH BEST COLD ADVECTION...THEN
SLOWLY DIMINISHING BY MID TO LATE AFTERNOON. WIND ADVISORIES WILL
CONTINUE.

LINGERING MOISTURE AT 850 MB SUGGESTS SCT-BKN CU THROUGH THE DAY
WITH PTSUNNY SKIES. 850 MB TEMPS -16 TO -17C TRANSLATES TO MAXES
MOSTLY IN THE MID/UPPER 20S...TO AROUND 30 COASTAL PLAIN. STRONG
WINDS WILL MAKE IT FEEL IN THE SINGLE NUMBERS AND TEENS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...
WEAK SFC RIDGING MOVES IN TONIGHT WHICH WILL BRING DIMINISHING
WIND. CLEAR TO START THE NIGHT...BUT MID/HIGH CLOUDS WILL BE
STREAMING IN OVERNIGHT AS NEXT SHORTWAVE APPROACHES. MIN TEMPS
MAINLY IN THE TEENS.

THURSDAY...
FAST MOVING SHORTWAVE MOVES ACROSS THE REGION IN CONCERT WITH WEAK
WARM ADVECTION WILL BRING A PERIOD OF MOSTLY CLOUDY SKIES...BUT
IT SHOULD REMAIN MOSTLY DRY WITH BEST CHANCE OF SNOW SHOWERS TO
THE NORTH AND WEST. HOWEVER...LOW PROB OF SOME OCEAN EFFECT SNOW
SHOWERS OVER THE ISLANDS FROM W/SW FLOW GIVEN STEEP LOW LEVEL
LAPSE RATES. TEMPS AT 850 MB MODERATE BUT MIXING IS MORE SHALLOW
WHICH WILL KEEP MAXES IN THE MID 20S TO LOWER 30S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS ...

 * HIGH PRESSURE BUILDS IN THU NIGHT INTO FRI WITH MODERATING
   TEMPERATURES
 * RAPIDLY STRENGTHENING...FAST MOVING STORM BRINGS RAIN AND/OR
   SNOW SATURDAY ALONG WITH VERY STRONG WINDS
 * EXPECT DRY BUT COLD CONDITIONS SUNDAY THROUGH TUESDAY

OVERVIEW...

MEDIUM RANGE MODELS AND ENSEMBLES IN PRETTY GOOD OVERALL
AGREEMENT WITH THE CONTINUED PROGRESSIVE STEERING PATTERN ACROSS
NORTH AMERICA THROUGH THE LONG TERM PERIOD.

00Z GUIDANCE CONTINUES TO SIGNAL RAPIDLY INTENSIFYING...FAST
MOVING LOW PRES LATE FRI NIGHT/SAT PASSING SOMEWHERE BETWEEN
NANTUCKET AND THE 40N/70W BENCHMARK. NOTABLE DIFFERENCE IS THE 00Z
OP RUN OF THE ECMWF...WHICH ACTUALLY MOVES THIS LOW EVEN FASTER
THAN PREVIOUS RUNS AND FURTHER OFFSHORE WHILE THE GFS/GGEM ARE
RELATIVELY CLOSE ON THEIR DEPICTIONS AND NOT TOO FAR OFF ON THE
ENSEMBLE MEANS. ONE IMPORTANT INGREDIENT THAT REMAINS MISSING IS
HIGH PRES LOCKING COLD AIR IN PLACE...WHICH IS NEEDED FOR A BIG
SNOW EVENT. MODELS ALSO CONTINUE TO SIGNAL BOMBOGENESIS AS THE LOW
MOVES ACROSS THE SOUTHERN WATERS WITH SUB 975 HPA CENTERS AS IT
PASSES THAT MAY MEAN POSSIBLE STORM FORCE WINDS.

BEYOND THIS LOW...GUIDANCE SIGNALS H5 CUTOFF LOW MOVING SE OUT OF
CENTRAL CANADA INTO THE GREAT LAKES WHILE ANOTHER SHORT WAVE MOVES
OFF THE SE U.S. COAST SUNDAY. BIG QUESTION AT THIS POINT WILL BE
WHETHER ANOTHER LOW DEVELOPS AND HOW CLOSE THIS MAY PASS TO S
COASTAL NEW ENGLAND SUN NIGHT OR MONDAY. QUITE A BIT OF SOLUTION
SPREAD WITH THIS FEATURE...SO KEPT A MAINLY DRY FORECAST GOING FOR
NOW.

LOWER CONFIDENCE LATE IN THE PERIOD...BUT OVERALL LOOKS LIKE IT
WILL REMAIN COLD AND DRY INTO EARLY NEXT WEEK.

DETAILS...

THURSDAY NIGHT AND FRIDAY...
FLAT STEERING FLOW ACROSS THE NORTHEAST THU NIGHT QUICKLY
TRANSITIONS TO RIDGING IN RESPONSE TO DIGGING H5 TROUGH MOVING
OUT OF THE CENTRAL MISSISSIPPI VALLEY TO THE GREAT LAKES/OHIO
VALLEY LATE FRIDAY. WEAK SURFACE RIDGING IN PLACE WILL KEEP DRY
CONDITIONS GOING...THOUGH CLOUDS WILL LINGER ON FRIDAY.

IT WILL REMAIN COLD THU NIGHT WITH LOWS MAINLY IN THE 20S...
EXCEPT AROUND 30 ALONG THE IMMEDIATE S COAST. AS WINDS BACK TO SW
AT THE SURFACE AND ALOFT ON FRIDAY...WILL SEE TEMPS QUICKLY
RECOVER. TEMPS WILL REACH THE UPPER 30S TO MID 40S ACROSS MOST OF
THE REGION... POSSIBLY UP TO THE UPPER 40S ALONG THE S COAST.

FRIDAY NIGHT-SATURDAY NIGHT...
VERY DYNAMIC SYSTEM WILL DEVELOP AND QUICKLY PASS S OF NEW
ENGLAND DURING THIS TIMEFRAME...AS MENTIONED ABOVE. WILL SEE
PRESSURES FALL RAPIDLY WITH TIGHTENING PRES GRADIENT. BIG ISSUE IS
THE LACK OF COLD AIR TO THE N OF THE REGION WHICH IS NEEDED TO
KEEP PRECIP MAINLY IN THE FORM OF SNOW. WITH THE SW WINDS AT THE
SURFACE AND ALOFT AS THE LOW BEGINS TO APPROACH...TEMPS WILL RISE
LATE FRI NIGHT/SAT.

PRECIP WILL MOVE IN AROUND OR AFTER MIDNIGHT FRI. AS IT MOVES
INTO COLD AIR THAT IS STILL IN PLACE /BEFORE RISING/ WILL SEE
FRONT END SNOW ACROSS THE INTERIOR...THEN MAINLY RAIN ACROSS THE
COASTAL PLAIN WHERE TEMPS WILL BE IN THE MID 30S TO AROUND 40 EVEN
AT THE ONSET OF PRECIP.

AS THE LOW APPROACHES SATURDAY...WINDS BACK TO NE AND QUICKLY
INCREASE AS VERY STRONG LOW LEVEL JET WRAPS IN. WITH SEA SURFACE
TEMPS TEMPS IN THE MID 40S TO NEAR 50...THE MILDER AIR WILL WORK
INLAND. TEMPS RISE ACROSS MANY INLAND AREAS...WITH SNOW CHANGING
OVER TO RAIN. ONLY LOCATIONS THAT MAY STILL SEE A RAIN/SNOW MIX
WILL BE OVER THE HIGHER WORCESTER HILLS AND E SLOPES OF THE
BERKSHIRES...BUT WILL SEE LOW RAIN/SNOW RATIOS. THERE IS A LOW
CHANCE THAT THE SNOWS THERE MIGHT REACH LOW END ADVISORY CRITERIA.
HOWEVER...WILL CONTINUE TO MONITOR THE LOW DEVELOPMENT AND TRACK
TO SEE.

AS THE LOW QUICKLY EXITS LATE SAT/SAT EVENING...PRECIP WILL TAPER
OFF TO LEFTOVER SNOW SHOWERS AS COLDER AIR FILTERS BACK IN. CLOUDS
WILL LINGER ALONG WITH DIMINISHING W-NW WINDS. LOWS WILL FALL BACK
TO THE 20S...EXCEPT FROM 30-35 ALONG THE IMMEDIATE S COAST...CAPE
COD AND THE ISLANDS.

SUNDAY-TUESDAY...

AT THIS POINT...LOOKS LIKE A MAINLY DRY BUT COLD FORECAST WITH W-NW
WINDS IN PLACE. HOWEVER...NEED TO MONITOR POSSIBLE LOW PRES
DEVELOPMENT IN THE GULF OF MEXICO THAT MAY SIDESWIPE S COASTAL AREAS
AROUND THE SUNDAY NIGHT OR MONDAY TIMEFRAME. LOW CONFIDENCE.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY NIGHT/ ...

TODAY...HIGH CONFIDENCE. VFR. W/NW GUSTS 35-40 KTS DIMINISHING
MID TO LATE AFTERNOON.

TONIGHT...HIGH CONFIDENCE. VFR. W GUSTS TO 25 KTS DURING THE
EVENING THEN DIMINISHING.

THURSDAY...HIGH CONFIDENCE. MAINLY VFR. LOW RISK OF MVFR CIGS AND
FLURRIES OVER THE ISLANDS.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

THURSDAY NIGHT-FRIDAY...HIGH CONFIDENCE. VFR.

FRIDAY NIGHT-SATURDAY...MODERATE CONFIDENCE.
STARTING OFF MAINLY VFR FRI EVENING...THEN QUICKLY LOWERING TO
MVFR-IFR WITH LOCAL LIFR CONDITIONS FROM SW-NE AROUND OR AFTER
MIDNIGHT THROUGH SAT AFTERNOON AS RAIN AND/OR SNOW DEVELOPS.
EXPECT RAIN ACROSS COASTAL PLAIN INTO LOWER CT VALLEY...MIXED
RN/SN INLAND FRI NIGHT INTO SAT MORNING...THEN RAIN MOVES INLAND
AS MILDER AIR WORKS IN. MIX RN/SN LINGERS ACROSS HIGHER INLAND
TERRAIN. N-NE WIND GUSTS INCREASE TO 25-40 KT ACROSS E
MA/RI...HIGHEST ALONG S COAST SAT INTO SAT EVENING.

SATURDAY NIGHT...MODERATE CONFIDENCE.
RAIN AND/OR SNOW TAPERS OFF FROM SW-NE SAT EVENING. MVFR-IFR
CONDITIONS IMPROVE TO VFR FROM SW-NE OVERNIGHT. MAY SEE LINGERING
SNOW SHOWERS ACROSS N AND E MA THROUGH THE NIGHT WITH LOCAL MVFR
VSBYS. NW WIND GUSTS UP TO 35-40 KT ACROSS CAPE COD AND THE
ISLANDS EARLY...THEN DIMINISHING.

SUNDAY...MODERATE CONFIDENCE.
MAINLY VFR. MAY SEE BRIEF LOCAL MVFR CONDITIONS IN LINGERING
RAIN/SNOW SHOWERS ALONG E COAST AND SNOW SHOWERS ACROSS E SLOPES
OF THE BERKSHIRES.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY/...HIGH CONFIDENCE.

W/NW GALES TODAY WITH GUSTS 40-45 KT...STRONGEST WINDS DURING THE
MORNING THEN SLOWLY DIMINISHING DURING THE AFTERNOON. WINDS
DIMINISH BELOW GALE THIS EVENING AND MAY DROP BELOW SCA OVERNIGHT.
SCA WEST WINDS RETURN ACROSS S COASTAL WATERS THU. AREAS OF
FREEZING SPRAY LIKELY TODAY AND TONIGHT OVER NEARSHORE WATERS
AROUND E MA AND CAPE COD.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

THURSDAY NIGHT-FRIDAY...HIGH CONFIDENCE.
EXPECT W WINDS GUSTING TO AROUND 25 KT THU NIGHT WILL DIMINISH
FRIDAY. SEAS 5-6 FT ON THE OUTER WATERS THU NIGHT WILL SUBSIDE
FRI.

FRIDAY NIGHT...MODERATE TO HIGH CONFIDENCE.
LIGHT S-SE WINDS BACK TO E-NE OVERNIGHT AS LOW PRES APPROACHES.
WINDS WILL GUST UP TO AROUND 20 KT AFTER MIDNIGHT. SEAS REMAIN
BELOW 5 FT.

SATURDAY-SATURDAY NIGHT...MODERATE CONFIDENCE.
EXPECT NE WINDS TO RAPIDLY INCREASE...GUSTING TO 35-40 KT BY
MIDDAY. LOW PRES PASSES ACROSS THE SOUTHERN WATERS...WINDS SHIFT
TO N-NW WITH POSSIBLE GUSTS UP TO 40-45 KT FOR A TIME SAT
AFTERNOON. SEAS BUILD TO 7-12 FT...HIGHEST ON THE OUTER WATERS SAT
AFTERNOON AND EVENING. GALES LIKELY NEEDED WITH POSSIBLE PERIOD OF
STORM FORCE GUSTS. VSBYS LOWERED IN RAIN...LOCALLY HEAVY AT TIMES.
WINDS AND SEAS WILL DIMINISH LATE SAT NIGHT.

SUNDAY...MODERATE CONFIDENCE.
EXPECT W-NW WINDS TO DIMINISH...MAY SEE LEFTOVER GUSTS TO 25 KT
ON THE EASTERN OUTER WATERS. SEAS UP TO 6-8 FT ON THE OUTER WATERS
EARLY SUN...SLOWLY SUBSIDING BUT LINGERING AROUND 5 FT INTO SUNDAY
NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MAZ002>024-026.
RI...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ230-232>235-
     237-255-256.
     GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ231-251.
     GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ236.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR ANZ250-254.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Jan 12, 3:35 PM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EST TUE JAN 12 2016

CTZ002>004-MAZ002>019-026-RIZ001>003-132045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
335 PM EST TUE JAN 12 2016

...WIND ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN...CENTRAL...NORTHEASTERN...EASTERN...AND
INTERIOR SOUTHEASTERN MASSACHUSETTS...AS WELL AS NORTHERN RHODE
ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

IN ADDITION ... THERE WILL BE A PERIOD OF SNOW WITH EMBEDDED
HEAVIER SNOW SQUALLS. A WIDESPREAD 1 TO 2 INCHES IS EXPECTED WITH
LOCALLY HIGHER AMOUNTS OF AROUND 3-INCHES. THE LATE AFTERNOON INTO
EVENING RUSH-HOUR WILL BE IMPACTED AS SNOW WILL CREATE SLICK AND
SLIPPERY CONDITIONS ALONG WITH REDUCED VISIBILITIES OF A QUARTER
MILE OR LESS AT TIMES. SNOW CONCLUDES TOWARDS MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

SATURDAY ... THERE IS A MODERATE RISK THAT WINTER WEATHER
HEADLINES WILL BE NEEDED ALONG NORTHERN AND WESTERN PORTIONS OF
CONNECTICUT AND MASSACHUSETTS ... WHILE WIND HEADLINES WILL BE
NEEDED ACROSS EASTERN AND SOUTHEASTERN NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020>024-RIZ004>008-132045-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
335 PM EST TUE JAN 12 2016

...WIND ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

BRIEF PERIODS OF SNOW ARE POSSIBLE MIXING WITH RAIN LENDING TO
REDUCTIONS IN VISIBILITIES AT TIMES. VERY MINOR SLUSHY ACCUMULATIONS
ARE POSSIBLE. PRECIPITATION WILL END AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

SATURDAY ... THERE IS A MODERATE RISK THAT WINTER WEATHER
HEADLINES WILL BE NEEDED ALONG NORTHERN AND WESTERN PORTIONS OF
CONNECTICUT AND MASSACHUSETTS ... WHILE WIND HEADLINES WILL BE
NEEDED ACROSS EASTERN AND SOUTHEASTERN NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ255-256-132045-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-132045-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-251-132045-
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 3 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ235-237-132045-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-132045-
NARRAGANSETT BAY-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 1 AM TO 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-132045-
BOSTON HARBOR-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 3 AM TO 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232>234-132045-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
335 PM EST TUE JAN 12 2016

...GALE WARNING IN EFFECT FROM 1 AM TO 9 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jan 13, 12:34 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1234 AM EST WED JAN 13 2016

CTZ002>004-MAZ004-005-010>012-130630-
HARTFORD-WINDHAM-TOLLAND-NORTHERN WORCESTER-SOUTHERN
WORCESTER-EASTERN HAMPDEN-CENTRAL MIDDLESEX COUNTY-EASTERN HAMPSHIRE-
1234 AM EST WED JAN 13 2016

...A BRIEF BURST OF SNOW SHOWERS AND REDUCED VISIBILITY WILL AFFECT
CENTRAL MASSACHUSETTS AND NORTHEAST CONNECTICUT...

AT 1230 AM EST...SNOW SHOWERS WERE ALONG A LINE EXTENDING FROM NEAR
NEW BRAINTREE TO NEAR EAST WINDSOR...AND MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...FRAMINGHAM...MANCHESTER...ENFIELD...MARLBOROUGH...
SHREWSBURY...VERNON...WINDSOR...MILFORD... MANSFIELD...SOUTH
WINDSOR...PLAINFIELD...HUDSON...WESTBOROUGH...
GRAFTON...SUDBURY...KILLINGLY AND HOLDEN.

VISIBILITIES WILL DROP QUICKLY TO LESS THAN A MILE IN THESE SNOW
SHOWERS WITH A COATING OF SNOW LIKELY.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS AND
REDUCED VISIBILITIES IN SNOW.

LAT...LON 4242 7216 4238 7138 4201 7168 4200 7180
      4187 7180 4175 7189 4180 7267
TIME...MOT...LOC 0530Z 277DEG 35KT 4236 7212 4192 7252

KJC
Special weather statement, Jan 13, 1:15 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
115 AM EST WED JAN 13 2016

CTZ003-004-MAZ004-005-012>017-RIZ001>004-130715-
WINDHAM-TOLLAND-NORTHERN BRISTOL-NORTHERN WORCESTER-SOUTHERN
WORCESTER-SOUTHEAST MIDDLESEX-EASTERN NORFOLK-SUFFOLK-CENTRAL
MIDDLESEX COUNTY-WESTERN NORFOLK-SOUTHEAST PROVIDENCE-EASTERN
KENT-WESTERN KENT-NORTHWEST PROVIDENCE-
115 AM EST WED JAN 13 2016

...A BRIEF BURST OF SNOW SHOWERS WITH REDUCED VISIBILITY AND GUSTY
WINDS WILL AFFECT PORTIONS OF CENTRAL AND EASTERN MASSACHUSETTS AND
NORTHERN RHODE ISLAND...

AT 109 AM EST...A BAND OF SNOW SHOWERS WAS ALONG A LINE EXTENDING
FROM NEAR WEST BOYLSTON TO NEAR WINDHAM...AND MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...PROVIDENCE...NEWTON...WARWICK...CRANSTON...
PAWTUCKET...FRAMINGHAM...BROOKLINE...EAST PROVIDENCE...WOONSOCKET...
MARLBOROUGH...SHREWSBURY...COVENTRY...CUMBERLAND...NATICK...NORTH
PROVIDENCE...FRANKLIN...WEST WARWICK AND NEEDHAM.

THESE SNOW SHOWERS WILL BE ACCOMPANIED BY BRIEF WIND GUSTS TO 40 MPH
AND VISIBILITIES DROPPING TO LESS THAN A MILE. A COATING OF SNOW IS
LIKELY.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.

LAT...LON 4167 7218 4171 7224 4238 7182 4231 7104
      4180 7135 4178 7139 4176 7138 4169 7143
      4169 7145 4165 7145
TIME...MOT...LOC 0609Z 273DEG 29KT 4232 7179 4174 7216

KJC
Special weather statement, Jan 13, 1:48 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
148 AM EST WED JAN 13 2016

MAZ005-013>021-RIZ001>007-130745-
SOUTHERN PLYMOUTH-NORTHERN BRISTOL-SOUTHEAST MIDDLESEX-EASTERN
NORFOLK-SOUTHERN BRISTOL-WESTERN PLYMOUTH-SUFFOLK-EASTERN
PLYMOUTH-CENTRAL MIDDLESEX COUNTY-WESTERN NORFOLK-SOUTHEAST
PROVIDENCE-BRISTOL-WASHINGTON-EASTERN KENT-WESTERN
KENT-NEWPORT-NORTHWEST PROVIDENCE-
148 AM EST WED JAN 13 2016

...A BRIEF BURST OF SNOW SHOWERS WITH REDUCED VISIBILITY AND GUSTY
WINDS WILL AFFECT PORTIONS OF RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS...

AT 145 AM EST...A BAND OF SNOW SHOWERS WAS ALONG A LINE EXTENDING
FROM NATICK TO NEAR VOLUNTOWN...AND MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...

PROVIDENCE...ATTLEBORO...BROCKTON...QUINCY...FALL RIVER...
NEWTON...WARWICK...CRANSTON...PAWTUCKET...BROOKLINE...TAUNTON...
WEYMOUTH...EAST PROVIDENCE...WOONSOCKET...BRAINTREE...COVENTRY...
DARTMOUTH...CUMBERLAND AND NATICK.

THESE SNOW SHOWERS WILL BE ACCOMPANIED BY BRIEF WIND GUSTS TO 40 MPH
AND VISIBILITIES DROPPING TO LESS THAN A MILE. A COATING OF SNOW IS
LIKELY.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.

LAT...LON 4140 7184 4234 7129 4225 7088 4231 7092
      4231 7089 4224 7077 4225 7077 4211 7067
      4150 7104 4146 7119 4161 7124 4145 7135
      4145 7136 4171 7118 4172 7120 4158 7133
      4179 7137 4148 7136 4152 7140 4136 7148
TIME...MOT...LOC 0645Z 278DEG 28KT 4229 7132 4156 7181

KJC
Local storm report, Jan 13, 6:19 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
619 AM EST WED JAN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     SNOW             SOMERS                  41.99N  72.45W
01/13/2016  M1.6 INCH        TOLLAND            CT   TRAINED SPOTTER

            TRAINED SPOTTER

&&

EVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Barnstable

When
January 13, 6:19 AM EST to 10:56 AM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Brick Kiln Road in Falmouth was closed between Sandwich Road and Trotting Park Road due to a downed utility pole.

Strong Wind, Western Franklin

When
January 13, 6:51 AM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

A tree and wires were downed onto a school bus on Hoosac Road in Conway. No children were on the bus at the time of the incident and the driver was not injured.

Strong Wind, Eastern Essex

When
January 13, 9:44 AM EST
Where
Eastern Essex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

A large tree was downed onto high tension wires on Grapevine Road in Wenham.

Strong Wind, Eastern Plymouth

When
January 13, 10:04 AM EST to 11:08 AM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A tree was downed onto the Massachusetts Bay Transit Authority's Greenbush commuter rail line in Hingham. No damage was done to the train tracks. Trees were downed onto wires on Powers Lane and on Elm Street at Main Street in Hingham. In Norwell, a tree was downed onto wires on South Street.

Strong Wind, Eastern Franklin

When
January 13, 12:20 PM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Trees and wires were downed in Leverett, blocking Dudleyville Road.

Strong Wind, Southern Bristol

When
January 13, 2:10 PM EST
Where
Southern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A large tree was downed in Dartmouth, blocking Reed Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614834, 614837, 614838, 614839, 614843, 614845.